Generalised Iwasawa invariants and the growth of class numbers

  • 1 Institut für Theoretische Informatik, Mathematik und Operations Research, Universität der Bundeswehr München, Werner-Heisenberg-Weg 39, 85577, Neubiberg, Germany
Sören KleineORCID iD:


We study the generalised Iwasawa invariants of pd-extensions of a fixed number field K. Based on an inequality between ranks of finitely generated torsion p[[T1,,Td]]-modules and their corresponding elementary modules, we prove that these invariants are locally maximal with respect to a suitable topology on the set of pd-extensions of K, i.e., that the generalised Iwasawa invariants of a pd-extension 𝕂 of K bound the invariants of all pd-extensions of K in an open neighbourhood of 𝕂. Moreover, we prove an asymptotic growth formula for the class numbers of the intermediate fields in certain p2-extensions, which improves former results of Cuoco and Monsky. We also briefly discuss the impact of generalised Iwasawa invariants on the global boundedness of Iwasawa λ-invariants.

  • [1]

    V. A. Babaĭcev, On some questions in the theory of Γ-extensions of algebraic number fields. II, Math. USSR Izv. 10 (1977), 675–685.

  • [2]

    V. A. Babaĭcev, On the boundedness of the Iwasawa invariant μ, Math. USSR Izv. 16 (1981), no. 1, 1–19.

    • Crossref
    • Export Citation
  • [3]

    N. Bourbaki, Elements of Mathematics. Commutative Algebra. Chapters 1–7,2nd ed., Springer, Berlin, 1989.

  • [4]

    J. E. Carroll and H. Kisilevsky, Initial layers of 1 \mathbb{Z}_{1}-extensions of complex quadratic fields, Compos. Math. 32 (1976), no. 2, 157–168.

  • [5]

    A. A. Cuoco and P. Monsky, Class numbers in 𝐙 p d {\mathbf{Z}}^{d}_{p}-extensions, Math. Ann. 255 (1981), no. 2, 235–258.

    • Crossref
    • Export Citation
  • [6]

    D. Eisenbud, Commutative Algebra, Grad. Texts in Math. 150, Springer, New York, 1995.

  • [7]

    B. Ferrero and L. C. Washington, The Iwasawa invariant μ p \mu_{p} vanishes for abelian number fields, Ann. of Math. (2) 109 (1979), no. 2, 377–395.

    • Crossref
    • Export Citation
  • [8]

    R. Greenberg, The Iwasawa invariants of 𝚪 {\mathbf{\Gamma}}-extensions of a fixed number field, Amer. J. Math. 95 (1973), 204–214.

    • Crossref
    • Export Citation
  • [9]

    S. Kleine, A new approach for the investigation of Iwasawa invariants, Ph.D. thesis, University of Göttingen, 2015.

  • [10]

    S. Kleine, Local behavior of Iwasawa’s invariants, Int. J. Number Theory 13 (2017), no. 4, 1013–1036.

    • Crossref
    • Export Citation
  • [11]

    S. Kleine, Local behaviour of generalised Iwasawa invariants, Ann. Math. Qué. 43 (2019), no. 2, 305–339.

    • Crossref
    • Export Citation
  • [12]

    J. V. Minardi, Iwasawa Modules for p d \mathbb{Z}^{d}_{p}-Extensions of Algebraic Number Fields, ProQuest LLC, Ann Arbor, 1986; Ph.D. Thesis, University of Washington, 1986.

  • [13]

    P. Monsky, On p-adic power series, Math. Ann. 255 (1981), no. 2, 217–227.

    • Crossref
    • Export Citation
  • [14]

    P. Monsky, Some invariants of 𝐙 p d {\mathbf{Z}}^{d}_{p}-extensions, Math. Ann. 255 (1981), no. 2, 229–233.

    • Crossref
    • Export Citation
  • [15]

    P. Monsky, Fine estimates for the growth of e n e_{n} in 𝐙 p d {\mathbf{Z}}^{d}_{p}-extensions, Algebraic Number Theory, Adv. Stud. Pure Math. 17, Academic Press, Boston (1989), 309–330.

  • [16]

    J. W. Sands, On small Iwasawa invariants and imaginary quadratic fields, Proc. Amer. Math. Soc. 112 (1991), no. 3, 671–684.

    • Crossref
    • Export Citation
  • [17]

    D. Wan, Class numbers and p-ranks in p d \mathbb{Z}_{p}^{d}-towers, J. Number Theory 203 (2019), 139–154.

    • Crossref
    • Export Citation
Purchase article
Get instant unlimited access to the article.
Log in
Already have access? Please log in.

Log in with your institution

Journal + Issues

Forum Mathematicum is a general mathematics journal, which is devoted to the publication of research articles in all fields of pure and applied mathematics, including mathematical physics. Forum Mathematicum belongs to the top 50 journals in pure and applied mathematics, as measured by citation impact.